Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 9, NWS El Paso, TX

September 29, 2004El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Sep 29, 2004, 6:18 PM MDT for El Paso County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2004, 6:18 PM MDT (00:18 UTC)
Expired
Sep 29, 2004, 7:15 PM MDT
In force
57 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 44 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 300022
FFWELP
TXC141-300115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
618 PM MDT WED SEP 29 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EL PASO COUNTY IN TEXAS
  INCLUDING THE CITIES OF...EL PASO...CANUTILLO...ANTHONY

* UNTIL 715 PM MDT

* AT 612 PM MDT...WEATHER SPOTTERS REPORTED VERY HEAVY RAIN OVER THE 
EL PASO METROPOLITAN AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. 

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3200 10663 3199 10602 3148 10601 3146 10597
      3141 10597 3139 10605 3146 10620 3170 10636
      3176 10644 3175 10650 3183 10661

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 12:57 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Sep 29, 12:57 PM MDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1257 PM MDT WED SEP 29 2004

SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT AS AN UPPER LEVEL TROUGH MOVES THROUGH THE AREA.  A FEW
OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL.
SHOWERS AND THUNDERSTORMS SHOULD DIMINISH EARLY THURSDAY MORNING FOR
ALL BUT EASTERN ZONES.  A DRY WESTERLY FLOW ALOFT WILL OCCUR BEHIND
THE TROUGH AND PERSIST THROUGH THE WEEKEND.  A COLD FRONT WILL PUSH
THROUGH THE REGION SATURDAY THAT WILL LOWER TEMPERATURES SEVERAL
DEGREES.

DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL OCCUR OVER THE NEXT 24HRS AS
CONDITIONS FAVOR STRONG THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.  THE MORNING SOUNDING AT EPZ INDICATED BOTH DIRECTIONAL AND
SOME SPEED SHEAR IN THE PROFILE. ADDITIONALLY CONSIDERABLE MOISTURE
REMAINS AT THE LOWER LEVELS AS PART OF A SOUTHEASTERLY FLOW WITH SOME
MID LEVEL COOLING AND DRYING ALOFT.  AN APPROACHING PACIFIC TROUGH
WILL PROVIDE LARGE SCALE LIFT AND FORCING TO HELP DEVELOP
THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY
OCCURRING OVER WESTERN PORTIONS OF THE FORECAST AREA WITH MORE STORMS
EXPECTED TO SPREAD EASTWARD THROUGH THE EVENING HOURS.  SOME OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT.  WINDS MAY BE
STRONG NEAR STORMS.  WIDE SPREAD HEAVY RAIN DOES NOT APPEAR LIKELY
BUT SOME BRIEF PERIODS OF HEAVY RAINFALL MAY OCCUR WITH A FEW STORMS.

THUNDERSTORMS AND RAIN AND WILL TAPER OFF BY THE EARLY MORNING HOURS
WITH SOME LINGERING SHOWERS AND THUNDERSTORMS POSSIBLE OVER EASTERN
ZONES OF THE FORECAST AREA THROUGH THE DAY ON THURSDAY.  AFTER THE
TROUGH LIFTS OUT OF THE REGION A DRY AND STABLE WESTERLY FLOW ALOFT
WILL FILL IN BEHIND THE TROUGH THAT SHOULD LEAD TO A QUIETER PATTERN.
 A FLAT RIDGE WILL DEVELOP IN THE FLOW BY THE WEEKEND BUT THEN MOVE
EAST. AT THE SURFACE A STRONG COLD FRONT WILL PUSH INTO THE AREA
SATURDAY THAT COULD COOL TEMPERATURES SEVERAL DEGREES.  SOME LOW
LEVEL MOISTURE MAY BE ASSOCIATED WITH THE FRONT BUT NOT ENOUGH TO
MENTION ANY CHANCE OF PRECIPITATION.  THE DRY PATTERN SHOULD CONTINUE
INTO NEXT WEEK WITH A WEST FLOW ALOFT REMAINING IN PLACE.  MODELS
SUGGEST ANOTHER COLD FRONT MAY BE POSSIBLE MONDAY.

PRELIMINARY NUMBERS...

EL PASO               BU 059/080 061/082 058 31200
ALAMOGORDO            BU 053/075 052/079 052 42200
LAS CRUCES            BU 057/079 057/082 056 31000
CLOUDCROFT            BU 040/058 040/061 039 42200
TRUTH OR CONSEQUENCES BU 052/074 048/079 052 41000
SILVER CITY           BU 048/069 047/072 047 41000
DEMING                BU 056/077 052/081 053 30000
LORDSBURG             BU 056/079 054/083 052 30000
SIERRA BLANCA         BU 054/077 058/078 057 31200

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

04
Hazardous weather outlook, Sep 29, 10:49 AM MDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1049 AM MDT WED SEP 29 2004

NMZ022>025-030>032-TXZ055-056-292248-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1049 AM MDT WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ABUNDANT MOISTURE AND INSTABILITY GENERATED BY AN APPROACHING UPPER
LEVEL LOW PRESSURE SYSTEM WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT.  SOME OF THE STORMS MAY BE
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF
58 MPH.  BRIEF PERIODS OF HEAVY RAIN MAY ALSO OCCUR NEAR
THUNDERSTORMS. THUNDERSTORMS WILL TAPER OFF AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GNL

In the hours before

Special weather statement, Sep 29, 3:21 PM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
321 PM MDT WED SEP 29 2004

NMZ022>025-030>032-TXZ055-056-300200-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
321 PM MDT WED SEP 29 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR ALL OF SOUTHERN NEW MEXICO AND FAR WEST
TEXAS...

THE WATCH AREA INCLUDES THE CITIES OF EL PASO AND SIERRA BLANCA IN
TEXAS... AS WELL AS LAS CRUCES... TRUTH OR CONSEQUENCES...
ALAMOGORDO... SILVER CITY... LORDSBURG... AND DEMING IN NEW MEXICO.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

ISOLATED STRONG/SEVERE STORMS CONTINUE TO DEVELOP OVER
SOUTHWEST NM IN ADVANCE OF A STRONG SHORTWAVE TROUGH.  THE AIRMASS
OVER THIS REGION IS RATHER MOIST/UNSTABLE DUE TO COLD TEMPERATURES
ALOFT AND STEEP LAPSE RATES. SUFFICIENT VERTICAL SHEAR IS PRESENT FOR
A RISK OF ISOLATED SUPERCELLS STORMS CAPABLE OF LARGE HAIL AND
DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

MPH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 6:46 PM MDTSevere Thunderstorm WarningEPZEl Paso59 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.